Illinois, 2004

Tornado in Illinois, July 13, 2004

July 13, 2004 · NWS DVN · 1 event in 1 county or zone

Tornado developed just south of 2750 N which is considered the south edge of Van Orin and moved in a southeast to south southeast direction. The tornado went through the Becker and Luck farms damaging a grain bin on the Becker farm.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
$15,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Tornado developed just south of 2750 N which is considered the south edge of Van Orin and moved in a southeast to south southeast direction. The tornado went through the Becker and Luck farms damaging a grain bin on the Becker farm. The tornado dissipated just north of 2670 N in the corn fields of the Ross Farm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 13, 3:33 AM CST, 7 hours 59 minutes earlier.

Area forecast discussion, Jul 13, 3:33 AM CST, 7 hours 59 minutes before
AREA FORECAST DISCUSSION...CORRECTED FOR LONG TERM PORTION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
433 AM CDT TUE JUL 13 2004

.SYNOPSIS...AT THE SURFACE A DIFFUSE TROF EXTENDS FROM A WESTERN ONTARIO
LOW INTO WESTERN IOWA.  AT 500MB...FLOW IS WNW WITH A VORT MAX OVER
NORTH CENTRAL IOWA...ASSOCIATED WITH CONVECTION IN NORTHEAST IOWA.

&&

.SHORT TERM...(TODAY AND TONIGHT) TWO CONCERNS FOR THE NEXT 24 HOURS.
THE FIRST IS THE LINGERING SEVERE POTENTIAL EARLY THIS MORNING.  THE
SECOND IS THE SEVERE POTENTIAL THIS AFTERNOON.

THE SHORT-TERM MODELS COULD NOT AGREE ON THE VORT MAX MOVING THRU
THIS MORNING...OR WITH A SECOND LARGER VORT MAX MOVING NORTH OF THE
AREA THIS AFTERNOON.  THE AVN HAS THE BEST HANDLE ON THE FIRST...WHICH
SHOULD EXIT THE EAST THIS MORNING...WITH SEVERE POTENTIAL REMAINING
THRU 12Z NORTH.

THE SECOND...MOVING SOUTH OUT OF CANADA WILL BE STRONGEST THRU MN/WI
MIDDAY INTO THE AFTERNOON...BUT WILL PUT AN ARM OF PVA SOUTH INTO OUR
FA.  CAPES WILL BE QUITE HIGH THIS AFTERNOON...4000 TO 5000...ESPECIALLY
EAST...AND LIS WILL BE -10 OR BETTER.  AT THE SURFACE THE TROF MOVES
THRU DVN BETWEEN 18Z AND 21Z...EARLIER WITH THE AVN/ETA AND LATER WITH
THE NGM.  STORMS SHOULD FIRE UP EARLY AFTERNOON SOMEWHERE NEAR THE
MISSISSIPPI RIVER AND STRENGTHEN AS THEN MOVE EAST IN THE MID AFTERNOON.
BY LATE AFTERNOON STORMS SHOULD BE MOVING EAST OF THE FA...AND STILL
GAINING STRENGTH.  WE ARE UNDER MODERATE RISK TODAY...WITH THE THREAT OF
WIND...HAIL...AND TORNADOS...WITH THE BEST CHANCES EAST OF THE
MISSISSIPPI...AND EVEN BETTER CHANCES MOVING INTO LOT AND ILX FORECAST
AREAS.  ...REA...

&&

.LONG TERM...(WEDNESDAY THROUGH MONDAY)...NW FLOW AND SURFACE HIGH
OVER NORTHERN PLAINS DOMINATE WED THROUGH FRI WITH TEMPS JUST BELOW
CLIMO. GUIDANCE CONTINUES TO POINT TOWARD MORE ACTIVE WEATHER OVER
WEEKEND WITH SERIES OF SHORTWAVES IN FLOW MOVING OVER REGION. MAIN
CHANGE WAS TO MOVE UP BEGINNING OF THUNDERSTORM CHANCES TO FRIDAY
NIGHT. OTHERWISE...VERY FEW CHANGES TO EXTENDED.   ...SHEETS...

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

REA/DLS
Hazardous weather outlook, Jul 13, 4:50 AM CST, 6 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
550 AM CDT TUE JUL 13 2004

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-009-
015>018-024>026-034-035-MOZ009-010-140750-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-CLINTON IA-
DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-HENDERSON IL-HENRY IA-
HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-JO DAVIESS IL-JOHNSON IA-
JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MCDONOUGH IL-MERCER IL-
MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-SCOTLAND MO-SCOTT IA-
STEPHENSON IL-VAN BUREN IA-WARREN IL-WASHINGTON IA-WHITESIDE IL-
550 AM CDT TUE JUL 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...
EAST CENTRAL IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTH
CENTRAL ILLINOIS...WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT
SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS MORNING UNTIL 7 AM NORTH OF
CLINTON...ALONG AND EAST OF THE MISSISSIPPI RIVER.  HAIL WILL BE THE
PRIMARY THREAT.

A COLD FRONT MOVING ACROSS THE AREA THIS AFTERNOON WILL PRODUCE THE
POSSIBILITY OF ADDITIONAL SEVERE WEATHER...AS IT MOVES INTO THE HOT
HUMID AIRMASS CURRENTLY IN PLACE. INITIATION IS EXPECTED NEAR THE
MISSISSIPPI RIVER IN THE EARLY AFTERNOON...WITH THUNDERSTORMS GAINING
STRENGTH...AND POSSIBLY BECOMING SEVERE...AS THEY MOVE EAST INTO
ILLINOIS MID AFTERNOON.  THEY WILL CONTINUE TO STRENGTHEN AS THEY MOVE
EAST OF THE FORECAST AREA LATE AFTERNOON. WINDS GUSTING TO 60 MPH AND
HAIL TO ONE INCH WILL BE POSSIBLE. AN ISOLATED TORNADO CAN NOT BE RULED
OUT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA FRIDAY NIGHT THROUGH
SUNDAY. THESE STORMS ARE NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON FOR THE EASTERN
HALF OF THE FORECAST AREA.

REA/DLS

In the hours before

Special weather statement, Jul 13, 10:05 AM CST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1105 AM CDT TUE JUL 13 2004

IAZ040>042-051>054-064>068-078-089-ILZ001-002-007-009-015>018-
024>026-035-132200-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLINTON IA-
DELAWARE IA-DES MOINES IA-DUBUQUE IA-HENDERSON IL-HENRY IL-
JACKSON IA-JO DAVIESS IL-JOHNSON IA-JONES IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTT IA-STEPHENSON IL-WARREN IL-WHITESIDE IL-
1105 AM CDT TUE JUL 13 2004

...TORNADO WATCH NUMBER 619 IN EFFECT UNTIL 500 PM CDT TUESDAY...

IN IOWA THIS WATCH INCLUDES 14 COUNTIES...
IN EAST CENTRAL IOWA:
BENTON                CEDAR                 CLINTON
JACKSON               JOHNSON               JONES
LINN                  MUSCATINE             SCOTT

IN NORTHEAST IOWA:
BUCHANAN              DELAWARE              DUBUQUE

IN SOUTHEAST IOWA:
DES MOINES            LOUISA

IN ILLINOIS THIS WATCH INCLUDES 12 COUNTIES...
IN NORTH CENTRAL ILLINOIS:
BUREAU                PUTNAM

IN NORTHWEST ILLINOIS:
CARROLL               HENRY                 JO DAVIESS
MERCER                ROCK ISLAND           STEPHENSON
WHITESIDE

IN WEST CENTRAL ILLINOIS:
HENDERSON             MCDONOUGH             WARREN

DISCUSSION...EXTREME INSTABILITY EASTERN IOWA SPREADING INTO ILLINOIS
AHEAD OF A VIGOROUS UPPER TROUGH.  RAPID SEVERE THUNDERSTORM
DEVELOPMENT WILL OCCUR AHEAD OF A COLD FRONT ACROSS NORTHEASTERN
IOWA AND NORTHWESTERN ILLINOIS. THE ATMOSPHERE CAN SUPPORT SUPERCELLS
WHICH WILL ENHANCE THE LARGE HAIL AND TORNADO THREAT.

LE
Local storm report, Jul 13, 10:24 AM CST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1124 AM CDT TUE JUL 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1102 AM     HAIL             LANARK                  42.10N 89.83W
07/13/2004  0.88 INCH        CARROLL            IL   LAW ENFORCEMENT

1105 AM     HAIL             2 SE LANARK             42.08N 89.80W
07/13/2004  0.88 INCH        CARROLL            IL   PUBLIC

&&

BLACK

The radar

The Quad Cities radar (KDVN), 103 km away, was scanning. The volume nearest the first event began at 17:31 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Bureau

When
July 13, 11:32 AM CST to 11:34 AM CST
Where
Bureau County, Van Orin
Rating
F0
Path length
1 mi
Path width
70 yd
Property damage
$10,000
Crop damage
$15,000
Reported by
NWS STORM SURVEY
Coordinates
41.550, -89.350

Rated high F0

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2004Every state in 2004This day in weather historyThe tornado archive for Illinois, 2004Warnings in Illinois, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5418323.